Kentucky, 2010

Hail and Damaging Winds in Kentucky, June 21, 2010

June 21, 2010 · NWS RLX · 3 events in 2 counties and zones

A mesoscale convective complex dropped southeast during peak heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mesoscale convective complex dropped southeast during peak heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 12:40 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 21, 12:40 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT MON JUN 21 2010

.SYNOPSIS...
MOIST VERY WARM AIR ACROSS REGION AS FRONT LIES TO THE NORTH. COLD
FRONT PUSHES SOUTHEAST THROUGH REGION THURSDAY AND THURSDAY NIGHT.
HIGH PRESSURE FOLLOWS.

&&

.NEAR TERM /THROUGH TUESDAY/...
BOUNDARY OF BEST CAPE BARELY PUSHING INTO SOUTHWEST CORNER OF
FORECAST AREA SO HAVE GONE LIKELY THERE THIS AFTERNOON.  DEW POINTS
DROP TO EAST OF THERE SO STORMS SHOULD HAVE TROUBLE GETTING VERY FAR
EAST BEYOND OHIO RIVER AND WV/KY BORDER.  AFTER SUN DIES
PRECIPITATION SHOULD DIE. WAVE MOVING EAST FROM MIDWEST CROSSING
REGION TUESDAY SO HAVE GONE WITH CHANCE POPS THEN.  MAV MAX TEMPS
PRETTY EXTREME FOR TUESDAY WITH MET MAX TEMPS ABOUT 5 DEGREES
LOWER.  EXPECT SOME CLOUDS THAT SHOULD TONE DOWN MAX TEMPS SO HAVE
GONE BELOW MAV FOR MAX TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
MAIN SYNOPTIC FEATURE THRU THURSDAY WILL BE A COLD FRONT THAT WILL
DROP SOUTH AND EAST ACROSS OUR AREA THURSDAY AND THURSDAY
NIGHT...COMPLIMENTS OF A SHORT WAVE DIVING SOUTHEASTWARD FROM THE
UPPER MIDWEST. MODELS IN GOOD AGREEMENT ON THIS...AND LOOKS TO BE A
RATHER NARROW BAND OF CONVECTION WITH THE FRONT.

UNTIL THEN...OUR WEATHER WILL BE GOVERNED BY CONVECTIVE MESOSCALE
SYSTEMS TRACKING EASTWARD IN THE MAIN BAROCLINIC ZONE ACROSS THE
NORTHERN OHIO VALLEY AND GREAT LAKES. SYNOPTICALLY...THESE FEATURES
AND ASSOCIATED THUNDERSTORM COMPLEXES WOULD STAY NORTH OF US.
HOWEVER...1000-500 MB THICKNESS PATTERN AND VERY JUICY AIR OVER OUR
AREA WOULD TEND TO PROPAGATE CONVECTION SOUTHWARD TUESDAY NIGHT AND
EARLY WEDNESDAY...BEFORE THIS PATTERN SHIFTS NORTH WEDNESDAY WELL
AHEAD OF THE COLD FRONT. GIVEN THIS SCENARIO...WILL HAVE TO
MAINTAIN CHANCE POPS TUESDAY NIGHT AND EARLY WEDNESDAY...ESPECIALLY
NORTH. WITH THE CLOUDS AND HIGH DEWPOINTS TUESDAY NIGHT...GOING ON
THE HIGH END OF GUIDANCE...RATHER MUGGY.

WEDNESDAY WILL BE THE HOTTEST DAY AS HEIGHTS BRIEFLY RISE AND
TEMPERATURES ALOFT WARM AHEAD OF THE SHORT WAVE. CONVECTION WILL BE
AT A MINIMUM LATE WEDNESDAY DUE TO WARMING ALOFT AND INCREASED
STABILITY. LOOK FOR TEMPERATURES WELL INTO THE 90S WITH INCREASED
SUNSHINE BY AFTERNOON.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
BEHIND THE  THURSDAY SHORT WAVE AND COLD FRONT...A LITTLE COOLER BUT
MUCH DRIER AIR IN NORTHWEST FLOW TAKES OVER FRIDAY AND WEEKEND AS
THE HOT UPPER RIDGE DEVELOPS FARTHER WEST OVER THE CENTER OF THE
NATION. STILL... TEMPERATURES BY DAY WILL STILL PROBABLY BE ABOVE
NORMAL WHILE THE DRY NIGHTS WILL BE COOLER.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
GENERALLY VFR THROUGH PERIOD. CONDITIONS NOT IDEAL FOR FOG OVERNIGHT
SO ONLY EXPECT SOME MOUNTAIN VALLEY MVFR...ISOLATED IFR...06Z TO
12Z.  OTHER EXCEPTION IS ISOLATED IFR IN THUNDERSTORMS SW PORTIONS
OF FORECAST THIS AFTERNOON AND ACROSS FORECAST AREA TUESDAY
AFTERNOON.

AFTER 18Z TUESDAY...
SOME BRIEF IFR CONDITIONS IN THUNDERSTORMS WEDNESDAY INTO THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...AAR
Hazardous weather outlook, Jun 21, 1:48 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
248 AM EDT MON JUN 21 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-220700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
248 AM EDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE STORM PREDICTION CENTER HAS THE NORTHERN HALF OF THE AREA UNDER A
SLIGHT RISK FOR POSSIBLE SEVERE THUNDERSTORMS ON TUESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 1:01 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 PM EDT MON JUN 21 2010

KYZ101>103-211915-
BOYD KY-CARTER KY-GREENUP KY-
201 PM EDT MON JUN 21 2010

...A STRONG THUNDERSTORM WILL AFFECT BOYD...GREENUP AND NORTHEASTERN
CARTER COUNTIES...

AT 154 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF CARTER CAVES STATE PARK...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR WARNOCK AROUND 210 PM...GREENBO LAKE AROUND
230 PM...OLDTOWN AROUND 250 PM...GRAYSON AROUND 300 PM...NAPLES
AROUND 310 PM AND COALTON AROUND 320 PM.

THIS WILL IMPACT

I-64 BETWEEN MILE MARKERS 168 AND 190 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3872 8299 3860 8284 3858 8282 3857 8283
      3856 8280 3839 8260 3824 8279 3824 8281
      3823 8282 3843 8321

13
Special weather statement, Jun 21, 2:06 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT MON JUN 21 2010

KYZ101>103-105-WVZ005-006-212000-
BOYD KY-CABELL WV-CARTER KY-GREENUP KY-LAWRENCE KY-WAYNE WV-
306 PM EDT MON JUN 21 2010

...A STRONG THUNDERSTORM WILL AFFECT BOYD...EAST CENTRAL CARTER...
NORTH CENTRAL LAWRENCE...NORTHWESTERN WAYNE...SOUTHEASTERN GREENUP
AND WEST CENTRAL CABELL COUNTIES...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CANNONSBURG...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MAVITY AROUND 320 PM...CATLETTSBURG AROUND
340 PM...LOCKWOOD AROUND 350 PM AND CENTERVILLE AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

I-64 BETWEEN MILE MARKERS 173 AND 191 IN KENTUCKY AND BETWEEN MILE
MARKERS 1 AND 9 IN WEST VIRGINIA.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3847 8284 3842 8259 3840 8257 3841 8251
      3837 8231 3810 8249 3836 8295

13

The radar

The Jackson,KY radar (KJKL), 65 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lawrence

When
June 21, 2:43 PM EST
Where
Lawrence County, Blaine
Measured
1 in hail
Reported by
Public
Coordinates
38.030, -82.830

Thunderstorm Wind, Carter

When
June 21, 3:00 PM EST
Where
Carter County, 0.59 mi NNE of Soldier
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
38.258, -83.295

Trees fell onto a house and 2 cars.

Thunderstorm Wind, Carter

When
June 21, 3:06 PM EST
Where
Carter County, 1.06 mi N of Beech Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.315, -82.931

Trees were knocked down along Route 1 just south of Grayson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237132, 237133, 237131.